Acute subdural hematoma (ASDH) is one of the most lethal neurosurgical problems. We investigated the clinical characteristics and limits of treatment for ASDH in which acute brain swelling is detected during decompressive craniectomy. Between 1994 and 1995 we encountered 13 patients with ASDH in whom acute brain swelling was detected during decompressive craniectomy. After operation, mild hypothermia and barbiturate therapy were performed whenever possible. Only one of the 13 patients (a 2-year-old girl) achieved a good recovery, and the other 12 died. The Glasgow Coma Scale score on admission ranged from 3 to 8 (3-4 in 7 patients and 5-8 in 6 patients). Twelve of the 13 patients exhibited abnormal pupillary findings on admission (4 had bilateral fully dilated pupils and 8 had anisocoria). On initial computed tomography, 10 patients had associated cerebral contusion or traumatic subarachnoid hemorrhage. In 10 patients, the interpeduncular cistern was invisible and the basal cistern was filled with blood from a traumatic subarachnoid hemorrhage in 3 patients. The mean interval from injury to operation was 2 hours 41min (range 28min to 4 hours 56min). Obliteration of the interpeduncular cistern was found to be closely correlated with a poor outcome.
Twenty-two patients with acute cerebral thromboembolism were treated with emergency embolectomy and thrombolytic therapy with urokinase. They were consisted of 15 males and 7 females and their average age was 71.4-year-old. All of them had thrombolic occlusion of the main intracerebral arteries and neither low nor high density area on CT scanning were detected on admission. They were treated within 6 hours since initial attack. The occlusive arteries were consisted of 3 internal carotid arteries, 17 of middle cerebral arteries, 1 of basilar artery, and 1 of superior cerebellar artery. 43.2×104 of urokinase was administrated intra-arteially in average. As result, complete recanalization was recognized in 1 case (4.5%), partial recanalization were in 13 cases (59.1%), and no recanalization was recognized in 8 cases (36.4%) on angiogram. Neurological improvement were detected in 8 cases (36.4%) and neurological deterioration were detected in 2 cases (9.1%). In 53.8% of the patients treated within 3 hours, neurological improvement were detected, otherwise, none of the patients treated over 3 hours showed neurological development. Furthermore, in 38.5% of the patients who revealed recanalization on anigiogram, neurological improvement were detected. Although, only in 12.5% of the patients who did not revealed recanalization, neurological improvement were detected. As complication with this therapy, in 3 patients, rupture of the vessels, mechanical spasm, and dissection of vessels were detected.
A child with severe organophosphate (fenthion) poisoning was successfully treated by repeated administration of activated charcoal with infusion of atropine sulfate and PAM (pyridine 2-aldoxime methiodine). A 19-month-old girl ingested fenthion and was admitted 1.5 hours later. Her serum cholinesterase level was 59IU/l on admission and diminished to 2.7% of the lower limit of normal range over the subsequent 4 days. It then rose gradually over the next 10 days and the clinical symptoms also improved. The serum fenthion value reached its maximal level of 0.66μg/ml at the time of a seizure that occurred 20 hours after exposure, and the half-life of fenthion was 11 hours. The patient recovered from the poisoning smoothly and there were no signs or symptoms indicating a relapse. Assuming that repeated administration of activated charcoal inhibits reabsorption of organophosphate in the entero-hepatic circulation, we can easily understand the fenthion value course or this clinical course. Infusion of atropine sulfate every 2-3 hours was effective in controlling muscarinic reactions, but PAM was not in nicotinic and other toxic reactions. The patient's conciousness was transiently dulled by chloral hydrate during recovery. The use of chloral hydrate should be avoided in the acute phase, because it induces transient disturbances of consiousness.
We experienced a case of severe systemic hyper-sensitivity reaction with sustained shock and disseminated intravascular coagulation (DIC) following intravenous injection of milk. A 41-year-old nurse injected 150ml of cow's milk into her vein in a suicide attempt. Chills, high fever, nausea and systemic erythema appeared immediately after the injection. On admission, her circulation was severely collapsed, and marked loss of peripheral vascular resistance was demonstrated by Swan-Gantz catheter monitoring. Laboratory data revealed a transient leucopenia with a decrease in the serum level of complement, which was followed by a marked leukocytosis over a week. DIC and hypercalcemia were also observed. The hyperdynamic shock was resistant to therapy during the first 24 hours, but was successfully treated by high doses of methylprednisolone, norepinephrine and fluid resuscitation. DIC could be managed by the administration of nafamostat mesilate and an AT III agent. No fat embolism or bacteremia was observed. The patient was discharged from our hospital without any complication on day 10. It was assumed that the type III allergic reaction to foreign proteins in cow's milk was responsible for the severe systemic reaction observed in our patient.
We present the case of a patient who suffered accidental hypothermia. The patient's rectal temperature was 25°C on arrival. She showed disturbance of consciousness (JCS III-200) and circulatory shock due to the hypothermia. We attempted treatment by intravenous administration of heated fluids and irrigation of the stomach with warm physiological saline. Although within the next 12 hours her body temperature gradually normalized, she suffered multiple organ failure and developed bacterial peritonitis. She died of adult respiratory distress syndrome, bacterial peritonitis and sepsis caused by Pseudomonas aeruginosa. Prolonged hypothermia accelerated coagulatory system due to hypotension, dehydoration, microscopic circulatory failure, acceleration of blood viscosity and disseminated intravascular coagulation. Several techniques of active core rewarming are reported. Rapid rewarming is the most important of all to prevent thrombosis. Therefore for the non-arrested patient who has a temperature less than 30°C, extracorporeal circulation seems to be the technique of choice, for the arrested patient without trauma, cardiopulmonary bypass seems to be the technique. These treatments prevent complications after recovery from hypothermia.